611 Sherman Avenue East
Fort Atkinson, WI 53538
(920) 568-5000
La linea de mensajes: (920) 568-5001

Health Library Explorer
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z A-Z Listings Contact Us
Related Reading
Translate

Diabetes and Your Child: Low Blood Sugar

Low blood sugar (hypoglycemia) happens when there is too little sugar (glucose) in your child’s blood. It can be caused by skipping meals or snacks, eating too little food, or taking too much insulin or diabetes medicine. A lot of physical activity can also cause low blood sugar, even hours later. In severe cases, low blood sugar can cause seizures or passing out.

How to recognize a low

Everyone’s symptoms are different. Your child may feel dizzy, weak, hungry, headachy, sweating, or shaky. Your child may seem cranky or confused. They also may seem to be having nightmares or be crying out in their sleep. Severe hypoglycemia can cause seizures. If lows happen very often over time, your child may no longer be able to sense them. Encourage your child to recognize his or her symptoms and tell you about them right away.

What to do

Actions to take include:

  • Stay calm so you can better help your child.

  • Check your child’s blood sugar to make sure that it is low. If you’re not able to check, treat for low blood sugar anyway.

  • Give your child 15 to 20 grams of fast-acting sugar. Examples are 3 to 4 glucose tablets, a tube of sugar gel, or 4 ounces (½ cup) of juice or regular soda. Diet soda will not help at all. Chocolate, cookies, and other fatty sweets will not work as quickly.

  • Don't use carbohydrate sources high in protein such as milk or nuts. These may increase the insulin response to dietary carbohydrates.

  • If possible, recheck blood sugar in 15 minutes. If it is still low, give your child another 15 to 20 grams of fast-acting sugar.

  • Once your child’s blood sugar is normal, give your child a snack or meal to eat.

  • If your child’s blood sugar does not go back up, call your healthcare provider or take your child to the emergency room.

How to prevent low blood sugar

Recommendations to help your child:

  • Check that your child eats meals and snacks on time, and eats before exercising.

  • Have your child carry fast-acting sugar.

  • Don’t inject insulin near a muscle that’s going to be exercised.

  • Check your child’s blood sugar often, especially after exercise and at bedtime

  • In an age-appropriate manner, teach your child about low blood sugar and how to manage it

Tips

Other tips include:

  • Keep fast-acting sugars handy.

  • Check blood sugar often, especially after activity and before bed.

  • Always keep an emergency diabetes kit close at hand. Check that your child 's school or daycare also has an emergency kit.

Glucagon injections

For severe low blood sugar, your child may need a glucagon injection. Your child may also need this is they can't tolerate oral glucose because they are vomiting, are too sluggish to swallow, or are unconscious. . This is a medicine that frees the glucose already stored in your child's body. Ask your child's healthcare provider about glucagon emergency kits for home and school. 

Online Medical Reviewer: Marianne Fraser MSN RN
Online Medical Reviewer: Raymond Kent Turley BSN MSN RN
Online Medical Reviewer: Robert Hurd MD
Date Last Reviewed: 7/1/2016
© 2000-2019 The StayWell Company, LLC. 800 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Powered by tayWell
About Us